Utah, 2005

Tornado and Flash Flood in Utah, May 30, 2005

May 30, 2005 · NWS SLC · 2 events in 2 counties and zones

Slow moving thunderstorms dropped copious amounts of rain across parts of northern Utah. 5-4" of rain fell in less than 2 hours in Tooele, causing flooding in many residential areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Slow moving thunderstorms dropped copious amounts of rain across parts of northern Utah. 3.5-4" of rain fell in less than 2 hours in Tooele, causing flooding in many residential areas. NUmerous homes and school were flooded as culverts in town broke loose from too much water. Hail accumulated to an incredible 12" deep in some spots! Some specific rainfall totals in Tooele from spotters: 4.00", 3.71" and 3.28...all between 6am and noon.These storms eventually moved southeast and brought more heavy rain and severe weather to Salt Lake and Utah Counties. Large hail was reported in Lehi and Saratoge Springs, and a brief tornado touched down along the northeast shore of Utah Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 30, 2:18 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, May 30, 2:18 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
318 AM MDT MON MAY 30 2005

.SYNOPSIS...A STORM SYSTEM WILL BE OVER UTAH TODAY. HIGH PRESSURE
ALOFT WILL MOVE IN BRIEFLY FOR TUESDAY PRIOR TO THE ARRIVAL OF
ANOTHER WEATHER DISTURBANCE BY MIDWEEK.

&&

.DISCUSSION...UPPER LOW NOW NEAR KELY WILL TRACK OVER CENTRAL UTAH
TODAY. LARGE AREA OF DEFORMATION NORTH OF THE LOW WARRANTS HIGH POPS
FOR TODAY. LOW THEN MOVES INTO COLORADO TONIGHT WITH WEAK RIDGING
ALOFT FOR TUESDAY AFTERNOON AND TUESDAY NIGHT. RIDGE SHIFTS EAST
WEDNESDAY AS A TROUGH DEVELOPS OVER THE GREAT BASIN PER GFS. NEXT
MONTH STARTS OUT COOL AND UNSETTLED. TEMPERATURES NORMAL OR BELOW
THROUGH THE WEEK.

&&

.HYDRO...COOLER TEMPERATURES THIS WEEK...ESPECIALLY OVER THE NRN
HALF OF THE STATE WILL REDUCE SNOWMELT RATE. STILL SOME CONCERN FOR
THE LOGAN RIVER DRAINAGE AS THE POTENTIAL EXISTS FOR SIGNIFICANT
RAINFALL TODAY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BRING OCCASIONAL MVFR
CEILINGS...BRIEFLY IFR...THROUGH 15Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING UPPER SEVIER RIVER.
     FLOOD WATCH UPPER WEBER RIVER.
     FLOOD WATCH LOGAN RIVER IN CACHE COUNTY.
     FLOOD WATCH AMERICAN FORK AND DRY CREEKS IN UTAH COUNTY.
     FLOOD WATCH COTTONWOOD CREEKS IN SALT LAKE COUNTY
     FLOOD WATCH FOR RIVERS DRAINING THE UINTA SOUTH SLOPE.
WY...NONE.

GIBSON
Hazardous weather outlook, May 29, 10:00 PM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1100 PM MDT SUN MAY 29 2005

UTZ001>008-301300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH
MOUNTAINS SOUTH OF I-80-
1100 PM MDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST UTAH.

.DAY ONE... TODAY

A STORM SYSTEM MOVING INTO NORTHEAST NEVADA LATE THIS AFTERNOON WILL
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHWEST UTAH.
SOME STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER BOX ELDER
AND TOOELE COUNTIES THIS EVENING. ALSO STRONG WINDS ACROSS NORTHWEST
UTAH DESERTS...SEE SLCNPWSLC.

RIVERS AND STREAMS AHEAD OF THE STORM WILL CONTINUE TO RUN HIGH.
FLOOD WATCHES ARE IN EFFECT FOR SOME OF THE HIGHER FLOWING RIVERS
AND STREAMS ON NORTHWEST UTAH.  SEE THE LATEST FLOOD WATCHES AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAINS ARE POSSIBLE NEAR THE IDAHO BORDER ON
MONDAY.  COOLER TEMPERATURES WILL SETTLE OVER THE AREA THROUGH THIS
WEEK...AND INTO THE WEEKEND.  THESE COOLER TEMPERATURES WILL SLOW
THE SNOWMELT OVER THE HIGH COUNTRY...ALLEVIATING SOME OF THE
FLOODING THREAT FROM SNOWMELT RUNOFF.

UTZ009>021-WYZ021-301300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS
DIXIE AND ZION NATIONAL PARK-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL
UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
645 AM MDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN UTAH...
AND FOR EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

WARMER TEMPERATURES WILL MAINTAIN THE RAPID SNOW MELT ACROSS THE
REGION. MANY CREEKS AND RIVERS ARE FLOWING AT HIGH LEVELS IN UTAH...
WITH SOME FLOODING CONTINUING. REFER TO THE LATEST FLOOD PRODUCTS FOR
DETAILS ON CURRENT AND EXPECTED FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

COOLER TEMPERATURES WILL SLOW THE SNOW MELT AT THE HIGHER ELEVATIONS
DURING THE WEEK.  RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH...
WITH SOME AREAS OF FLOODING POSSIBLE OR CONTINUING ALONG THE SEVIER
RIVER. FOLLOW THE LATEST FLOOD PRODUCTS FOR DETAILS ON ANY FLOODING.

In the hours before

Local storm report, May 30, 5:17 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
617 AM MDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             VERNON                  40.09N 112.45W
05/30/2005  0.75 INCH        TOOELE             UT   TRAINED SPOTTER

&&

GIBSON

The radar

The Salt Lake City radar (KMTX), 82 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Tooele

When
May 30, 6:00 AM MST to 12:00 PM MST
Where
Tooele County, Tooele
Reported by
TRAINED SPOTTER
Coordinates
40.533, -112.300

Intense slow-moving thunderstorms produced 3"+ rains across the Tooele Valley

Tornado, Utah

When
May 30, 10:30 AM MST
Where
Utah County, 2 mi SE of Lehi
Rating
F0
Path length
0.2 mi
Path width
0.1 yd
Reported by
GENERAL PUBLIC
Coordinates
40.383, -111.817

Brief tornado touchdown along Utah Lake shore...photographed by spotter.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyThe tornado archive for Utah, 2005Warnings in Utah, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469014, 5469015.